Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, June 12, 2009

June 12, 2009 · NWS OUN · 18 events in 5 counties and zones

Thunderstorms, some severe, that developed over southeast Colorado and southwest Kansas moved east-southeastward into northwest Oklahoma early in the morning on the 12th. The thunderstorms eventually formed into a bowing line that moved east-southeast through mid morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms, some severe, that developed over southeast Colorado and southwest Kansas moved east-southeastward into northwest Oklahoma early in the morning on the 12th. The thunderstorms eventually formed into a bowing line that moved east-southeast through mid morning. Hail over baseball size was reported in Payne county, with winds up to 60 mph reported farther north and west over north-central Oklahoma. Some damage was reported with the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 12, 6:28 AM CST, 22 minutes earlier.

Area forecast discussion, Jun 12, 6:28 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
728 AM CDT FRI JUN 12 2009

.UPDATE...
PRECIP CHANCES WERE INCREASED AHEAD OF THE LINE OF THUNDERSTORMS
MOVING ACROSS NORTHERN OK.

&&

.PREV DISCUSSION... /ISSUED 237 AM CDT FRI JUN 12 2009/

DISCUSSION...
NEAR-TERM CONCERNS ARE THE SEVERE T-STORMS NOW OVER SW KS. LEAD
STORM N OF HARPER COUNTY HAS BEEN MOVING AT AN UNWAVERING 290/30KT
WHICH EXTRAPOLATES INTO N ALFALFA COUNTY AROUND 0930-1000Z. STORMS
HAVE NOT YET SHOWN SIGNS OF DEVELOPING UPSCALE INTO AN MCS... BUT
ARE MAINTAINING DISCRETE CORES WHICH WILL SUPPORT LARGE HAIL AND
POSSIBLY DAMAGING WINDS AS 0-6KM SHEAR REMAINS 40-50KT. STORMS HAVE
EXHIBITED SUPERCELLULAR CHARACTERISTICS... WHICH IS NOT SURPRISING
GIVEN 0-3KM SRH OF 400-1000 M2/S2 OVER MOST OF SW KS. ANY TORNADO
POTENTIAL SHOULD DIMINISH AS THE STORMS MOVE E/ESE AWAY FROM
STRONGER LOW-LEVEL SHEAR... BUT A FEW MAY MORPH MORE TOWARD A BOW
ECHO CONFIGURATION WITH ATTENDANT DAMAGING WIND POTENTIAL GIVEN THE
AVAILABLE DEEP-LAYER SHEAR.

UPSTREAM UPPER TROF JUST OFF S CA PROGGED TO AMPLIFY TODAY... WHICH
IN TURN WILL AMPLIFY A DOWNSTREAM RIDGE OVER CO/WY AREA. THIS WILL
PLACE KS/OK AREA IN SLIGHTLY VEERED WNW FLOW ALOFT JUST DOWNSTREAM
OF THE RIDGE AS EARLY AS THIS AFTERNOON. ENVIRONMENT THUS MAY STILL
BECOME MORE FAVORABLE FOR UPSCALE EVOLUTION OF THE EXISTING
CONVECTION INTO AN MCS... ALTHOUGH THIS MAY BE MORE LIKELY TO OCCUR
E OF OUR CWA WITH A SUBSEQUENT ESE TRACK AWAY FROM OUR AREA.

SUBTROPICAL RIDGE AXIS CURRENTLY W-E NEAR 25N IS FORECAST TO BEGIN
SHIFTING N INTO AT LEAST S TX BY THE WEEKEND... WITH MORE RIDGING
ALOFT ALSO EXTENDING N INTO OK/KS. STILL ENOUGH MID-LEVEL FLOW TO BE
A CONCERN FOR STORM ORGANIZATION THROUGH AT LEAST EARLY NEXT WEEK...
BUT THE INCREASED RIDGING ALOFT OVER THE AREA IS LIKELY TO KEEP ANY
CONVECTION FROM BECOMING VERY WIDESPREAD. THUS THE POPS ARE KEPT ON
THE LOW SIDE FOR MOST FORECAST PERIODS THROUGH EARLY NEXT WEEK...
BUT THE CONTINUED PRESENCE OF A WEAK-BUT-RESILIENT SFC FRONTAL ZONE
IN OR NEAR THE AREA WILL MEAN A CONTINUED CHANCE OF SOMETHING
DEVELOPING IN NEARLY EVERY PERIOD. IT NOW APPEARS THAT HE
SUBTROPICAL HIGH WILL BECOME MORE DOMINANT AS THE CENTER SHIFTS
NORTHWARD AND CLOSER TO THE OK/NTX AREA AROUND THE MIDDLE OF NEXT
WEEK. SUMMER-LIKE HEAT MAY RETURN TO MORE OF THE AREA BY THAT TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  93  70  92  71 /  30  30  20  40
HOBART OK         93  68  93  72 /  20  20  20  30
WICHITA FALLS TX  97  72 100  76 /  20  20  20  30
GAGE OK           84  63  88  65 /  20  20  20  30
PONCA CITY OK     85  65  85  70 /  70  30  20  40
DURANT OK         93  74  93  74 /  20  30  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/30
Hazardous weather outlook, Jun 12, 3:41 AM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
441 AM CDT FRI JUN 12 2009

OKZ004>048-050>052-TXZ083>090-121700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
441 AM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK IS NORTH AND EAST OF A LINE FROM BUFFALO...TO
FAIRVIEW...TO GUTHRIE...TO HOLDENVILLE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 2 PM.

IMPACTS...
DAMAGE TO TENDER VEGETATION AND AUTOMOBILES FROM HAIL TO THE SIZE OF
GOLFBALLS.

DAMAGING WIND GUSTS UP TO 70 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
MORNING THROUGH EARLY THIS AFTERNOON.

DISCUSSION...
A CLUSTER OF THUNDERSTORMS IN SOUTHWEST KANSAS SUSTAINED BY LIFT
FROM AN APPROACHING UPPER LEVEL STORM SYSTEM WILL AFFECT NORTHERN
OKLAHOMA THIS MORNING. THOUGH STORMS EARLY THIS MORNING HAVE HAD A
HISTORY OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS ARE EXPECTED
TO BECOME THE PRIMARY THREAT FROM THIS CLUSTER. ANOTHER COMPLEX OF
STORMS IN NORTHWEST KANSAS COULD MAKE IT TO NORTHERN OKLAHOMA BY
LATE MORNING. THIS SECOND COMPLEX MAY WEAKEN AS IT MOVES THROUGH
AREAS OF SOUTHERN KANSAS AFFECTED BY EARLIER STORMS...BUT COULD ALSO
POSE A THREAT OF DAMAGING WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUN 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A FRONTAL BOUNDARY IS FORECAST TO REMAIN OVER OR NEAR OKLAHOMA AND
NORTH TEXAS THROUGH THE WEEKEND. HIGH PRESSURE BUILDING NORTHWARD
FROM TEXAS WILL HAVE A TENDENCY TO SUPPRESS THUNDERSTORM
DEVELOPMENT. HOWEVER...WITH THE BOUNDARY CLOSE BY...ALONG WITH
PLENTY OF MOISTURE AND MODERATE TO STRONG JET STREAM FLOW...
THUNDERSTORM CHANCES WILL CONTINUE FROM SATURDAY INTO EARLY NEXT
WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

In the hours before

Special weather statement, Jun 12, 3:42 AM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
442 AM CDT FRI JUN 12 2009

OKZ004-121015-
HARPER OK-
442 AM CDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 42 MILES NORTHEAST OF
ROSSTON TO 21 MILES WEST OF ROSSTON AT 442 AM CDT...MOVING EAST
SOUTHEAST AT 25 MPH. LARGE HAIL HAS BEEN REPORTED WITH SOME OF THESE
THUNDERSTORMS.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

24
Special weather statement, Jun 12, 4:18 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
518 AM CDT FRI JUN 12 2009

OKZ005-121100-
WOODS OK-
518 AM CDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 41 MILES NORTHEAST OF
CAMP HOUSTON TO 35 MILES WEST OF CAMP HOUSTON AT 518 AM CDT...MOVING
EAST SOUTHEAST AT 25 MPH.

PEOPLE IN NORTHERN WOODS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

24
Special weather statement, Jun 12, 5:39 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
639 AM CDT FRI JUN 12 2009

OKZ011-121215-
MAJOR OK-
639 AM CDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MAJOR COUNTY.

THE LEADIING EDGE OF A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM
30 MILES NORTH OF CLEO SPRINGS TO 18 MILES NORTH OF CHESTER AT 639
AM CDT...MOVING SOUTHEAST AT 35 MPH.

PEOPLE IN MAJOR COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

24

The radar

The Vance AFB radar (KVNX), 41 km away, was scanning. The volume nearest the first event began at 12:52 UTC.

Open the radar archive at this moment

Event by event

13 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Garfield

When
June 12, 6:50 AM CST
Where
Garfield County, North Enid
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.440, -97.870

Thunderstorm Wind, Major

When
June 12, 6:55 AM CST
Where
Major County, 3.95 mi E of Meno
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.380, -98.110

Thunderstorm Wind, Garfield

When
June 12, 7:00 AM CST
Where
Garfield County, North Enid
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.440, -97.870

Power lines were snapped and some shingles were blown off of a roof. Monetary damage estimates were not available.

Hail, Garfield

When
June 12, 7:00 AM CST to 7:05 AM CST
Where
Garfield County, 0.83 mi E of North Enid
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
36.440, -97.855

Thunderstorm Wind, Garfield

When
June 12, 7:05 AM CST
Where
Garfield County, (End)vance Afb Enid
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.340, -97.920

Hail, Garfield

When
June 12, 7:08 AM CST
Where
Garfield County, Breckinridge
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.440, -97.730

Hail, Kay

When
June 12, 7:25 AM CST
Where
Kay County, Blackwell
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.800, -97.280

Hail, Garfield

When
June 12, 7:27 AM CST
Where
Garfield County, Garber
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.440, -97.580

The winds were also estimated at 40 to 50 mph.

Hail, Noble

When
June 12, 7:30 AM CST
Where
Noble County, 12 mi S of Billings
Measured
1.75 in hail
Reported by
Public
Coordinates
36.356, -97.440

Hail, Noble

When
June 12, 7:30 AM CST
Where
Noble County, 6 mi S of Billings
Measured
1 in hail
Reported by
Public
Coordinates
36.443, -97.440

Hail, Noble

When
June 12, 7:52 AM CST
Where
Noble County, 7 mi NW of Perry
Measured
1.75 in hail
Reported by
Public
Coordinates
36.362, -97.379

Hail, Payne

When
June 12, 8:18 AM CST to 8:28 AM CST
Where
Payne County, 0.19 mi E of (Swo)stillwater Airport
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
36.160, -97.087

Baseball to three inch diameter hail was reported at the Stillwater Regional Airport.

Hail, Payne

When
June 12, 8:20 AM CST to 8:28 AM CST
Where
Payne County, Stillwater
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
36.120, -97.060

Up to three inch diameter hail was reported at the campus of Oklahoma State University. Several cars were dented, with several also sustaining broken windshields. Monetary damage estimates were not available.

Hail, Payne

When
June 12, 8:20 AM CST
Where
Payne County, 1.8 mi NNE of Stillwater
Measured
2.5 in hail
Reported by
Public
Coordinates
36.145, -97.052

Hail up to ping-pong ball size was reported near Lake View Drive and Perkins Road.

Thunderstorm Wind, Payne

When
June 12, 8:20 AM CST to 8:22 AM CST
Where
Payne County, Stillwater
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.120, -97.060

Winds up to 60 mph were reported, along with up to three inch diameter hail.

Hail, Payne

When
June 12, 8:20 AM CST to 8:25 AM CST
Where
Payne County, 0.97 mi S of Stillwater
Measured
3.25 in hail
Reported by
SHAVE Project
Coordinates
36.106, -97.059

Several car windshields were broken by the hail. Monetary damage estimates were not available.

Hail, Payne

When
June 12, 8:28 AM CST to 8:33 AM CST
Where
Payne County, 6 mi N of Stillwater
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
36.207, -97.060

Two to three inch diameter hail was reported.

Thunderstorm Wind, Payne

When
June 12, 8:28 AM CST
Where
Payne County, 6 mi N of Stillwater
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
36.207, -97.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183615, 183616, 183617, 183636, 183618, 183619, 183620, 183622, 183623, 183624, 183625, 183626, 183628, 183629, 183633, 183638, 183631, 183632.